Oregon, 2012

High Wind in Oregon, October 15, 2012

October 15, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 15, 7:56 AM PST, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 15, 7:56 AM PST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 AM PDT MON OCT 15 2012

.SYNOPSIS...A FAIRLY STRONG EARLY SEASON STORM WILL AFFECT THE REGION
THIS AFTERNOON AND OVERNIGHT. WITH A CONNECTION TO TROPICAL
MOISTURE...THIS SYSTEM WILL BRING IMPRESSIVE RAINFALL TOTALS ALONG
WITH GUSTY WINDS. RAINFALL WILL DECREASE EARLY TOMORROW MORNING AS
THE TRAILING COLD FRONT DEPARTS. HIGH PRESSURE WILL BEGIN TO BUILD IN
TUE BUT SHOWERS WILL LINGER THROUGH MUCH OF THE DAY. HIGH PRESSURE
AND OFFSHORE FLOW WILL RESULT IN DRY WEATHER WEDNESDAY AND EARLY
THURSDAY. THE NEXT SYSTEM IS NOW LOOKING LIKE IT MAY APPROACH THE
COAST THU NIGHT

&&

.SHORT TERM...ANOTHER STRONG EARLY SEASON SYSTEM LOOKS ON TRACK TO
AFFECT THE REGION THIS AFTERNOON AND TONIGHT. THE DEVELOPING SYSTEM
IS BECOMING QUITE WELL DEFINED ON THE LATEST SAT IMAGERY...WITH A
BAROCLINIC LEAF VISIBLE ON THE WATER VAPOR PRODUCT AT ABOUT 53N 140W.
THIS SYSTEM IS AIDED BY SUBSTANTIAL UPPER LEVEL JET ENERGY...WITH THE
FCST MODELS INDICATING A 160+ KT CORE. AN IMPRESSIVE CLOUD SHIELD OUT
AHEAD OF THE SYSTEM WILL CONTINUE TO FILL IN TO THE SOUTH THIS
MORNING AS THE SYSTEM CONTINUES TO DEVELOP.

EXPECT ONLY DRIZZLE OR LIGHT RAIN THIS MORNING IN LIGHT WARM AIR
ADVECTION OUT AHEAD OF THE SYSTEM. RAINFALL WILL PICK UP
SUBSTANTIALLY THIS AFTERNOON. A CONNECTION TO TROPICAL MOISTURE WILL
BRING IMPRESSIVE PRECIPITABLE WATER TOTALS OF 1.75 TO 2 INCHES
FOCUSED OVER WA AND N OR THIS AFTERNOON AND EVENING. THE MODELS
CONTINUE TO INDICATE 850 MB WINDS WILL BE FROM THE WEST SOUTHWEST AT
40 TO 50 KT...OR PERHAPS EVEN A BIT STRONGER. THIS IS A PERFECT
OROGRAPHIC SETUP. COMBINING THE MOISTURE AND WINDS...THE CONDITIONS
LOOK VERY GOOD FOR A HEAVY RAINFALL EVENT. EXPECT A WIDESPREAD 1.5 TO
2 INCHES FOR THE COAST AND COAST RANGE AND PERHAPS 2 TO 3 INCHES FOR
THE CASCADES BY THE TIME THE COLD FRONT PUSHES THROUGH OVERNIGHT. THE
WILLAMETTE VALLEY WILL SEE LOWER TOTALS...IN THE 0.5 TO 1 INCH RANGE.

THE OTHER CONCERN WITH THIS SYSTEM WILL BE THE WINDS. WITH THE
SURFACE LOW RAPIDLY DEEPENING TO AROUND 980 MB BY THIS
AFTERNOON...THE FCST MODELS INDICATE THAT THE LOW LEVEL WINDS WILL BE
QUITE GUSTY. WITH 850 MB WINDS POTENTIALLY REACHING INTO 50 TO 55 KT
RANGE AT TIMES...LOCATIONS ALONG THE COAST AND IN THE COAST RANGE AND
CASCADES MAY SEE A FEW GUSTS REACH NEAR 50 KT. THE WINDS LOOK PRETTY
MARGINAL FOR A HIGH WIND WATCH OR WARNING...BUT WILL CONTINUE TO
MONITOR FOR THIS POSSIBILITY TODAY. ALSO...EXPECT SOME VERY BREEZY
CONDITIONS IN THE WILLAMETTE VALLEY LATE THIS AFTERNOON AND EVENING.
THE FCST SURFACE PRESSURE GRADIENT IS PRETTY TIGHT...AND WOULD
PERHAPS SUPPORT SOME GUSTS IN THE 30 TO 35 KT RANGE.

BEHIND THE COLD FRONT...EXPECT SHOWERS TO LINGER EARLY TUE. THIS IS
PARTICULARLY TRUE IN THE CASCADES...WHERE SOME OROGRAPHICS WILL
ENHANCE THIS POST FRONTAL SHOWER ACTIVITY. CONDITIONS SHOULD IMPROVE
LATER TUE AS HIGH PRESSURE BUILDS OVER THE AREA. COOLER AIR WILL MOVE
IN BEHIND THE FRONT AND TUESDAY WILL BE ON THE COOL SIDE WITH DAYTIME
TEMPERATURES RUNNING AROUND 5 DEGREES BELOW THE SEASONAL NORMALS.
SKIES SHOULD CLEAR TUESDAY NIGHT AND EXPECT RADIATION FOG TO DEVELOP
IN THE VALLEYS. CLEAR...COOL AND DRY CONDITIONS EXPECTED WEDNESDAY.
LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...DRY AND MILD
CONDITIONS THURSDAY WILL QUICKLY TRANSITION TO COOL AND RAINY BY
FRIDAY. BY NEXT WEEKEND THERE CONTINUES TO BE SIGNIFICANT
DIFFERENCES IN THE EXTENDED MODEL SOLUTIONS...WITH THE GFS
ADVERTISING A ZONAL TO NORTHWESTERLY UPPER FLOW BY SATURDAY...WHILE
THE ECMWF IS DEPICTING A RELATIVELY STRONG CLOSED LOW DROPPING SOUTH
FROM BRITISH COLUMBIA BEFORE MOVING INLAND NEAR ASTORIA ON SUNDAY.
DESPITE THE DIFFERENCES...CONFIDENCE IS INCREASING THAT NEXT WEEKEND
WILL BE COOL WITH BELOW NORMAL TEMPERATURES AND RAINY CONDITIONS.
BURGESS

&&

.AVIATION...PERIODIC SHOWERS THIS MORNING WITH MOSTLY MVFR CIGS.
A STRONG FRONT WILL BRING MORE STEADY RAIN AND GUSTY WINDS TO THE
COAST THIS AFTERNOON...PUSHING INTO THE WILLAMETTE VALLEY EARLY IN
THE EVENING. EXPECT IFR CONDITIONS WITH THE HEAVIER SHOWERS.
EXPECT 50 MPH WIND GUSTS FOR THE COAST BETWEEN 21Z AND 04Z...AND
GUSTS AROUND 30 MPH IN THE WILLAMETTE VALLEY BETWEEN 00 TO 06Z.
WINDS IN THE VALLEY WILL SHIFT FROM SOUTH TO WEST AROUND 08Z
TONIGHT.

KPDX AND APPROACHES...PERIODIC LIGHT RAIN WITH A MIX OF VFR AND MVFR
CIGS THIS MORNING. CONDITIONS WILL DETERIORATE WITH STEADY RAIN AFT
21Z. EXPECT SOUTHERLY WINDS TO INCREASE NEAR 23Z WITH GUSTS
POSSIBLY AROUND 25 MPH THROUGH 06Z. THE WINDS WILL DECREASE AND
SHIFT TO THE WEST AROUND 08Z.

&&

.MARINE...SOUTHWEST WINDS WILL INCREASE THIS MORNING WITH GALES
ACROSS THE WATERS BY NOON IN THE OUTER WATERS AND EARLY AFTERNOON
FOR THE INNER WATERS. LARGE STEEP SEAS WILL DEVELOP IN RESPONSE TO
THE GALES. FETCH FROM A SERIES OF LOW PRESSURES ACROSS THE GULF OF
ALASKA HAS RESULTED IN A 11 TO 13 FT WEST SWELL ACROSS THE WATERS
THAT WILL PERSIST THROUGH WEDNESDAY NIGHT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM
     PDT TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 15, 3:59 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PDT MON OCT 15 2012

ORZ001>014-PZZ210-WAZ019>023-039-040-161500-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
459 AM PDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Oct 15, 8:15 AM PST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
915 AM PDT MON OCT 15 2012

ORZ001>004-WAZ020-021-160600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...FRANCES...RYDERWOOD...
RAYMOND...LONG BEACH...CATHLAMET
915 AM PDT MON OCT 15 2012

...STRONG WINDS AND HEAVY RAIN THIS AFTERNOON AND TONIGHT...

A STRONG...MOISTURE LADEN FRONT WILL MOVE ACROSS THE COASTAL AREA
THIS AFTERNOON THROUGH TONIGHT BRINGING HEAVY RAIN AND STRONG
WINDS. THE FRONT HAS TAPPED INTO RICH SUBTROPICAL MOISTURE WITH
PRECIPITABLE WATER OF 1.75 INCHES. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE BY TUESDAY MORNING.

THIS STORM WILL ALSO PRODUCE STRONG...GUSTY WINDS TO THE COAST
AND COAST RANGE. WINDS SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 5O TO
55 MPH CAN BE EXPECTED.

SOME SHARP RISES ARE POSSIBLE IN THE SMALLER STREAMS AND THERE IS THE
POTENTIAL FOR PONDING ON THE ROADWAYS. IN ADDITIONS...STRONG
WINDS MAY BREAK TREE BRANCHES OR PUSH DOWN DISTRESSED TREES.
LOCAL POWER OUTAGES ARE POSSIBLE.

ORZ005>008-WAZ022-039-160600-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
EUGENE...CORVALLIS...ALBANY...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL
915 AM PDT MON OCT 15 2012

...BREEZY WINDS AND HEAVY RAIN LATER THIS AFTERNOON AND TONIGHT...

A STRONG...MOISTURE LADEN FRONT WILL MOVE ACROSS THE VALLEY
LATE THIS AFTERNOON THROUGH TONIGHT BRINGING HEAVY RAIN AND
STRONG WINDS. THE FRONT HAS TAPPED INTO RICH SUBTROPICAL MOISTURE
WITH PRECIPITABLE WATER OF 1.75 INCHES. RAINFALL AMOUNTS OF 0.5 TO
1 INCH ARE POSSIBLE BY TUESDAY MORNING.

THIS STORM WILL ALSO PRODUCE VERY BREEZY WINDS IN THE VALLEY LATER
THIS AFTERNOON AND EVENING. WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS
OF 30 TO 40 MPH CAN BE EXPECTED.

THE WINDS MAY BREAK TREE BRANCHES OR PUSH DOWN DISTRESSED TREES.
LOCAL POWER OUTAGES ARE POSSIBLE. IN ADDITION...PONDING ON URBAN STREETS
MAY OCCUR THIS EVENING AS WIND-BLOWN LEAVES CLOG STORM DRAINS.

ORZ009>014-WAZ019-023-040-160600-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...HOOD RIVER...CASCADE LOCKS...
MULTNOMAH FALLS...SANDY...SILVER FALLS STATE PARK...SWEET HOME...
GOVERNMENT CAMP...DETROIT...SANTIAM PASS...VIDA...LOWELL...
COTTAGE GROVE...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...STEVENSON...SKAMANIA...TOUTLE...ARIEL...COUGAR
915 AM PDT MON OCT 15 2012

...STRONG WINDS AND HEAVY RAIN THIS AFTERNOON AND TONIGHT...

A STRONG...MOISTURE LADEN FRONT WILL MOVE ACROSS THE AREA LATER
THIS AFTERNOON THROUGH TONIGHT BRINGING HEAVY RAIN AND STRONG
WINDS. THE FRONT HAS TAPPED INTO RICH SUBTROPICAL MOISTURE WITH
PRECIPITABLE WATER OF 1.75 INCHES. RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE BY TUESDAY MORNING.

THIS STORM WILL ALSO PRODUCE STRONG...GUSTY WINDS LATE THIS
AFTERNOON AND EVENING. WINDS SPEEDS OF 25 TO 35 MPH WITH GUSTS OF
35 TO 40 IN THE FOOTHILLS AND GUSTS NEAR 50 MPH IN THE CASCADES
CAN BE EXPECTED.

SOME SHARP RISES ARE POSSIBLE IN THE SMALLER STREAMS AND THERE IS THE
POTENTIAL FOR PONDING ON THE ROADWAYS. THE STRONG WINDS MAY ALSO
BREAK TREE BRANCHES OR PUSH DOWN DISTRESSED TREES. LOCAL POWER
OUTAGES ARE POSSIBLE.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
October 15, 12:24 PM PST to 4:18 PM PST
Where
Northern Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported at Pacific City with gusts to 52 kt. Strong winds were also reported at Garibaldi NOS with sustained wind of 38 kt with gusts to 47 kt and Garibaldi NWS had sustained wind of 38 kt with gusts to 46 kt.

High Wind, Central Oregon Coast

When
October 15, 12:38 PM PST to 4:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
Official NWS Observations

Strong wind was reported at Cape Foulweather with a gust to 64 kt. Strong winds were also reported at Yachats with sustained wind of 37 kt and gusts to 53 kt and at Yaquina Bridge with sustained wind of 36 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416114, 416507.